Winter Storm, Sauk
- When
- December 23, 5:00 PM CST to December 24, 6:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Winter Storm conditions were experienced in the Baraboo to Madison to Milwaukee corridor from the evening hours of Dec 23rd into the early morning hours of Dec 24th. This storm had a major impact on Holidy shoppers and travelers due to slippery roads and poor visibibilities.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Winter Storm conditions were experienced in the Baraboo to Madison to Milwaukee corridor from the evening hours of Dec 23rd into the early morning hours of Dec 24th. This storm had a major impact on Holidy shoppers and travelers due to slippery roads and poor visibibilities. Generally, a band of moderate, to at times heavy snow, extended from near Milwaukee to just north of Madison to the Wisconsin Dells area, producing 2 to around 6 inches of accumulation before changing over to sleet and freezing rain overnight. Ice accumulations were on the order of 1/10 to 2/10 of an inch, but there was an isolated 1/4 inch ice accumulation in south-central Dodge County. Small tree branches broke under the weight of the snow and freezing drizzle, but no power outages were noted. The maximum snow accumulations for each county included 6.3 south of the city of Waukesha, almost 6 inches in far northwestern Sauk County, 5.5 near Port Washington (Ozaukee Co.), 4.4 in Big Bend (Waukesha Co.), 4.2 in Downtown Milwaukee, 4.1 just southeast of Portage (Columbia Co.), 4 in Hartford (Washington Co.), 3.8 in Lake Mills (Jefferson Co.), 3.5 in the southwest part of the city of Madison, 3 in southeast Dodge County, and 2 in east-central Iowa County. Synoptically, warm air advection with a short wave aloft followed by a surface low pressure lifting northward from the southern Plains brought a mix of snow, sleet and freezing rain to southern Wisconsin the afternoon of Wednesday, December 23rd into the morning of Thursday, December 24th. Toward the Illinois border, mostly freezing rain fell that resulted in a low-end ice storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 4:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CST WED DEC 23 2009
FORECAST FOCUS ON HOLIDAY WINTER STORM
.SHORT TERM...
TONIGHT...CONFIDENCE MEDIUM.
HAVE HIGH CONFIDENCE OF PRECIPITATION OCCURRING BUT DILEMMA IS
TYPE. WITH DRY EASTERLY FLOW UNDERCUTTING WARM AIR
ADVECTION...INITIAL PCPN HAS BEEN A LIGHT FREEZING RAIN...SLEET
AND SNOW MIX. EXPECT CHANGE TO A SNOW/SLEET MIX THIS EVENING AS
POCKET OF STRONG OMEGA INTERSECTS SATURATED DENDRITE GROWTH
ZONE...THEN TRANSITION BACK TO FREEZING RAIN OVERNIGHT AS MID
LEVEL WARMING CONTINUES.
HAVE PLACED SOUTH CENTRAL WISCONSIN UNDER A WINTER STORM WARNING
FOR THE COMBINATION OF 1/4 INCH OR MORE ICE ACCUMULATION AND
SNOW ACCUMULATIONS OF ANYWHERE FROM 1 TO 2 INCHES IN SOUTHERN
SECTIONS TO 3 TO 4 INCHES TO THE NORTH. SOUTHEAST WISCONSIN WILL
BE SLOWER TO SATURATE WITH THAT DRY FLOW AND WILL TRANSITION TO
RAIN BEFORE REACHING 1/4 INCH ICE OR SIGNIFICANT ACCUMULATIONS OF SNOW.
TRAVEL WILL BE HAZARDOUS ACROSS ALL OF SOUTHERN WISCONSIN WITH THE
MIXED PRECIP COMING AT THE BEGINNING OF THE PEAK HOLIDAY TRAVEL PERIOD.
THURSDAY...CONFIDENCE HIGH.
WARM AIR ADVECTION CHANGES PCPN TO ALL RAIN...AND REMAINS ALL RAIN
THROUGH THURSDAY NIGHT. WITH EXPECTED RAINFALL TOTALS AROUND 1
INCH BY FRIDAY MORNING...AND THE SNOW PACK HOLDING 1 TO 1.5 INCHES
OF WATER...ISSUED AN ESF TO HIGHLIGHT FLOOD POTENTIAL IF FORECAST
RAINFALL MATERIALIZES. MAIN CONCERN WILL BE FAST-RESPONDING RIVERS
AND STREAMS...AND THE USUAL LOW-LYING ROADWAYS AND UNDERPASSES
WHICH HAVE THE POTENTIAL TO FILL AS FROZEN GROUND ALLOWS ALL THE
LIQUID TO RUNOFF.
FRIDAY THRU SUNDAY...CONFIDENCE MEDIUM.
AS LOW OCCLUDES...COLD AIR WRAPPING INTO THE SYSTEM WILL ADVECT
OVER THE REGION FROM SOUTHWEST TO NORTHEAST...WITH LIGHT
PRECIPITATION CHANGING BACK TO ALL SNOW. HIGH TEMPERATURES WILL BE
AROUND 6 AM...THEN STEADY OR SLOWLY FALL THROUGH THE MORNING. WITH
MAIN PCPN PUSH ALREADY THROUGH...ONLY EXPECT LIGHT ACCUMULATIONS.
SCATTERED SNOW SHOWERS EXPECTED THROUGH THE DAY SATURDAY INTO
SUNDAY UNTIL UPPER LOW . NO REAL BLAST OF ARCTIC AIR...BUT EXPECT
HIGHS IN THE LOW TO MID 20S AND LOWS IN THE TEENS.
.LONG TERM...MONDAY THROUGH WEDNESDAY.
GFS BRUSHES THE NORTHERN CWA WITH A SHORT WAVE MONDAY...BUT
PREFER THE MORE NORTHERN TRACK OF THE ECMWF. RIDGING KEEPS REGION
DRY INTO WEDNESDAY. NEXT CHANCE OF PRECIPITATION COMES WEDNESDAY
NIGHT AND THURSDAY. WITH RIDGING...PREFERRED THE COOLER MAV TEMPS
WITH THE SINGLE DIGITS TO LOW TEENS AT NIGHT AND THE LOWER 20S
DURING THE DAY.
&&
.AVIATION...COMPLICATED FORECAST FOR THIS PERIOD. MVFR CEILINGS AND
VISIBILITIES WITH ANY LINGERING FREEZING RAIN OR DRIZZLE SHOULD
CHANGE OVER TO SNOW BY 00Z TO 01Z THURSDAY...AS AIR COLUMN
SATURATES. STRONG LIFT EXPECTED BEYOND 00Z THURSDAY...AS THE STRONG
SURFACE LOW MOVES NORTHEAST INTO THE REGION. BRISK AND GUSTY EAST
WINDS WILL CONTINUE THROUGH THURSDAY.
EXPECT IFR CEILINGS AND VISIBILITIES WITH THE SNOW ACROSS TAF SITES
THROUGH MOST OF THE EVENING...BEFORE MIXING WITH SLEET FROM 04Z TO
05Z THURSDAY. THE SLEET SHOULD MIX WITH LIGHT FREEZING RAIN AFTER
06Z THURSDAY...BEFORE BECOMING PREVAILING LIGHT FREEZING RAIN BY THE
12Z TO 15Z THURSDAY PERIOD. WARMER AIR CONTINUING TO MOVE INTO THE
AREA WILL CHANGE THE PRECIPITATION TO ALL RAIN BY 15Z TO 18Z
THURSDAY ACROSS THE TAF SITES.
&&
.MARINE...SMALL CRAFT ADVISORY CONTINUES UNTIL 18Z THURSDAY...WITH A
GALE WARNING CONTINUING FROM 18Z THURSDAY THROUGH 18Z FRIDAY. STRONG
SURFACE PRESSURE GRADIENT WILL CONTINUE TO GET TIGHTER ACROSS THE
NEARSHORE WATERS THROUGH FRIDAY.
BRISK EAST WINDS TO 30 KNOTS TONIGHT AND EARLY THURSDAY WILL
INCREASE TO 35 KNOT GALES AND VEER SOUTHEAST BY AFTERNOON...AS GOOD
MIXING OF STRONGER WINDS FROM 1000 FEET ABOVE GROUND LEVEL COMMENCE.
SOUTHEAST GALES UP TO 40 KNOTS ARE EXPECTED THURSDAY NIGHT. HIGH
WAVES OF 8 TO 12 FEET ARE EXPECTED BY THURSDAY NIGHT INTO
FRIDAY...WITH THE PERSISTENT ONSHORE FLOW. WINDS WILL SHIFT SOUTH BY
LATER ON FRIDAY...AS THE STRONG SURFACE LOW MOVES INTO THE REGION.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND
FRIDAY NIGHT...AS THE BRISK WINDS AND HIGH WAVES SLOWLY SUBSIDE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR WIZ056-057-062-
063-067>069.
WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR WIZ058-
064>066-070>072.
WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR WIZ051-052-
059-060.
WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR WIZ046-047.
LM...SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR LMZ643>646.
GALE WARNING FROM NOON THURSDAY TO NOON CST FRIDAY FOR
LMZ643>646.
&&
SHORT/LONG TERM...09
AVIATION/MARINE...08HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 404 PM CST WED DEC 23 2009 WIZ046-047-051-052-056>060-062>072-241045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 404 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SURGE OF MOISTURE ALONG WITH AN UPPER LEVEL DISTURBANCE SPAWNED BY A DEVELOPING LARGE AND STRONG AREA OF LOW PRESSURE IN THE SOUTHERN PLAINS WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO SOUTHERN WISCONSIN TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTH CENTRAL WISCONSIN...AND A WINTER WEATHER ADVISORY CONTINUES FOR SOUTHEAST WISCONSIN. FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH THURSDAY MORNING...DUE TO THE LIKELIHOOD OF A LINGERING MIXTURE OF RAIN AND LIGHT FREEZING RAIN. THE MIXTURE IS EXPECTED TO TRANSITION TO PERIODS OF RAIN AND DRIZZLE THURSDAY AFTERNOON...AS A SURGE OF DEEP MOISTURE AND WARMER AIR PUSHES NORTHWARD INTO SOUTHERN WISCONSIN AHEAD OF STRONG LOW PRESSURE OVER MISSOURI. THE RAIN IS EXPECTED TO BE HEAVY AT TIMES THURSDAY AND THURSDAY NIGHT...LASTING INTO FRIDAY MORNING. RAINFALL OF ONE INCH...TO ONE AND ONE QUARTER INCHES...ARE EXPECTED TO FALL QUICKLY ON TOP OF THE CURRENT SNOW PACK AND FROZEN GROUND. THIS WILL LIKELY RESULT IN MINOR FLOODING OF AREA CREEKS...RIVERS...AND STREAMS. RUNOFF WOULD ALSO CAUSE PONDING OF WATER ON AREA ROADWAYS. PRIOR TO THURSDAY NIGHT...IT WILL BE A GOOD IDEA TO MAKE SURE THE CLOSEST STREET DRAIN TO YOUR RESIDENCE IS UNCLOGGED BY SNOW AND DEBRIS. THE PERIODS OF RAIN WILL CHANGE BACK TO OCCASIONAL SNOW ON FRIDAY...AS COLDER AIR WRAPS AROUND THE WEAKENING AREA OF LOW PRESSURE OVER IOWA. PERIODS OF LIGHT SNOW WILL THEN CONTINUE INTO SATURDAY...WITH LIGHT ACCUMULATIONS AS THE LOW PRESSURE AREA MEANDERS TO THE EAST. THE PERIODS OF MIXED PRECIPITATION WILL LIKELY AFFECT HOLIDAY TRAVEL...ESPECIALLY TONIGHT INTO THURSDAY MORNING. STAY UPDATED ON THE LATEST FORECAST CONCERNING THIS PERIOD OF MIXED PRECIPITATION...AND BE READY TO ALTER YOUR TRAVEL PLANS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW...SLEET AND ICE REPORTS ARE APPRECIATED. LMZ643>646-241045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 404 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT...WITH EAST WINDS UP TO 30 KNOTS...AND WAVES BUILDING TO 8 TO 10 FEET. THE BLUSTERY WINDS ARE DUE TO DEVELOPING LOW PRESSURE IN THE SOUTHERN PLAINS...AND THE RESULTANT TIGHTENING PRESSURE GRADIENT OVER LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PRESSURE GRADIENT WILL CONTINUE TO STRENGTHEN ON THURSDAY...AS DEEP LOW PRESSURE PUSHES SLOWLY NORTHWARD INTO IOWA. WIND SPEEDS WILL INCREASE TO GALE WARNING CRITERIA LATER THURSDAY...AND LINGER INTO FRIDAY MORNING. THE SMALL CRAFT ADVISORY TRANSITIONS TO A GALE WARNING LATER THURSDAY...AND CONTINUES INTO FRIDAY MORNING. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO SATURDAY. WOOD WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM FREEZING RAIN 5 ESE LAKE GENEVA 42.56N 88.34W
12/23/2009 E0.00 INCH WALWORTH WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS LIGHT FREEZING RAIN AND DRIZZLE
NEAR GENOA CITY AND BLOOMFIELD TOWNSHIP.
&&
RSCHAARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1216 PM CST WED DEC 23 2009 WIZ056-057-062>072-232045- SAUK-COLUMBIA-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE- GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS... DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA... BROOKFIELD...MILWAUKEE...DARLINGTON...MONROE...JANESVILLE... BELOIT...ELKHORN...LAKE GENEVA...RACINE...KENOSHA 1216 PM CST WED DEC 23 2009 ...TRAVEL TO BECOME INCREASINGLY HAZARDOUS THIS AFTERNOON... AT NOON THE LEADING EDGE OF AN AREA OF PRECIPITATION WAS BEGINNING TO MOVE INTO SOUTHERN WISCONSIN FROM NORTHERN ILLINOIS. THIS PRECIPITATION WILL BEGIN TO FALL IN THE FORM OF FREEZING RAIN EARLY THIS AFTERNOON. ROADS WILL BECOME ICE COVERED AND HAZARDOUS...ESPECIALLY SECONDARY ROADS AND COUNTY HIGHWAYS. USE EXTRA CAUTION IF DRIVING THIS AFTERNOON AND REDUCE YOUR SPEED TO ACCOUNT FOR CONDITIONS. LATER IN THE AFTERNOON AND INTO THE EVENING...PRECIPITATION SHOULD CHANGE OVER TO SNOW. PRESENT INDICATIONS ARE THAT THE SNOW MAY COME IN A QUICK BURST...WITH SNOWFALL RATES APPROACHING 1 INCH PER HOUR. THE PRECIPITATION WILL THEN CHANGE BACK TO FREEZING RAIN OR SLEET LATER TONIGHT. THE HIGHER SNOWFALL RATES...PRECEDING ICY CONDITIONS...AND TIME OF THE DAY WILL COMBINE TO MAKE TRAVEL HAZARDOUS THIS EVENING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION. LAMERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FREEZING RAIN MONROE 42.60N 89.64W
12/23/2009 U0.00 INCH GREEN WI LAW ENFORCEMENT
FREEZING RAIN ACCUMULATING...NUMEROUS ACCIDENTS AND CAR
RUNOFFS
0110 PM FREEZING RAIN 2 SE STOUGHTON 42.90N 89.19W
12/23/2009 U0.00 INCH DANE WI LAW ENFORCEMENT
0110 PM FREEZING RAIN MOUNT HOREB 43.01N 89.73W
12/23/2009 U0.00 INCH DANE WI LAW ENFORCEMENT
&&
RSCHAARThe national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207459, 207460, 207461, 207462, 207463, 207464, 207465, 207466, 207467, 207468, 207469.